3502 Scotts Lane, Bldg 17,
Phila PA, 19129
P: 267-338-9455
HEALTH BLOG

Tuesday, February 4, 2014

Multi-strain Probiotic Reduces Risk of Antibiotic-Associated Diarrhea

01/29/2014 by  Brenda Watson

A multi-strain probiotic has been found to reduce the risk of antibiotic-associated diarrhea (AAD) and reduce gastrointestinal symptoms in hospitalized patients taking antibiotics according to a recent study published in the journal Vaccine. The formulation contained four strains of Bifidobacterium and Lactobacillus and was taken daily up to seven days after the final antibiotic dosage.

Those patients taking a higher dosage of probiotics (17 billion CFUs daily) were at decreased risk of AAD and also experienced less fever, abdominal pain, and bloating, as well as had a decreased number of liquid stools and duration of diarrhea when compared to those receiving low-dose probiotics (4 billion CFUs daily). And the low-dose group still fared better than those patients receiving only placebo. “The results indicate that the higher tested dose is more efficacious than they lower lose in reducing AAD symptoms, duration, and incidence in a hospital setting,” noted the researchers.

Antibiotic-associated diarrhea is one of the conditions most benefitted by probiotic supplementation, according to studies. Because antibiotics disrupt the balance of beneficial bacteria in the gut (remember that the word antibiotics means “against life” and probiotics means “for life”), digestive disruptions often occur along with antibiotic use. By replenishing beneficial probiotic bacteria during antibiotic use, these digestive disruptions can be avoided, as illustrated by this study.

If you are prescribed antibiotics, it would be wise to take probiotics as well. Just remember to take them at a different time of day than the antibiotics so that their chance of survival is increased.

Labels: , , , , ,

0 Comments :

Post a Comment

Subscribe to Post Comments [Atom]

<< Home